Thyroid UK
87,682 members102,366 posts

Tamoxifen advice please???

I know this is Off Topic, but I know the majority here are ladies, so hoped I could get some advice. Or at least direction to a more suitable forum?

My wife had breast cancer 3 years ago. Thankfully, the small lump was removed successfully & after 6 weeks radiotherapy, she was given the all clear. She was also given 20mg Tamoxifen for 10 years.

Since taking Tamoxifen she's had several side effects. Hot flushes, profuse sweating (with a sour odour), throbbing legs, insomnia, mood swings.

She is convinced she's going through the change (she's 51). Could be, but I'm not convinced.

She would like to stop taking it altogether, but is understandably terrified of cancer returning.

We saw the Oncologist last week & raised the question about it. We asked about the one-size-fits-all dosing. She's 5' 2", 8st (112lb / 51kg). He was quite dismissive & waffled something. Not at all convincing given her side effects.

So my question is :

- Any advice with regards reducing the 20mg Tamoxifen dose? Or ceasing altogether?

- Are there more gentle alternatives? Clomid or Arimidex etc.?

Thanks

10 Replies
oldestnewest

Hi there. Personally I wouldn't change anything until you have clarity from oncologist. I had BC 10 years ago with lumpectomy,radiation and the hormone treatment.at that time it was being suggested that hormone treatment could be continued for 10 years but I declined and stopped at 5 years. I was already post menopause so was prescribed arimidex which is the treatment for POST menopause women who have had certain type of cancer. It might be that if your wife is now having menopause maybe the treatment could be tweaked a bit but please take professional advice on that. IT is difficult because the tamoxifen,arimidex etc can give those hormonal changes similar to meno so it's not clear cut. To be 3 years out is good news for her hope all continues well.Breast cancer.org is a wonderful UK site with a very informed and supportive forum maybe there she will find other in her position and plenty of good advice too.

1 like
Reply

Thank you Soppysokes

No rash decisions. Will check out Breastcancer.org now.

Thanks

Reply

all-natural.com/womens-heal...

The information in the above link enabled a friend of mine who had breast cancer - to have a meaningful discussion with her oncologist. Initially she was on Tamoxifen for 5 years and then was told she had to take it for another 5 years - where exactly is the research to support this extended time ? She decided to stop taking it recently after discussing with her oncologist - and has felt so many positive changes in her body - some she hadn't even realised were connected.

Wishing your wife wellness ....

2 likes
Reply

Thank you Marz

That is pretty sobering reading!!!

That describes all the side effects she's had & a few more.

Thank you!

1 like
Reply

Perhaps it's worth having a look at some alternatives to drugs. I know not everyone is prepared to consider more traditional treatments, but my husband is over two years clear of pancreatic cancer which we treated without drugs/surgery/chemo/radiation - survival rate one year post diagnosis is 3% using the medical profession's 'cures'.

Many of the treatments are preventative as well as cures and will boost overall health too, without side effects. People use them alongside the mainstream methods to get better results too.

There's lots of information at thetruthaboutcancer.com and healyourselfathome.com/HEAL...

3 likes
Reply

Thank you LuckyKat

I'm 100% mistrustful of conventional medicine/ big pharma. I already knew that even body builders are careful of Tamoxifen/Clomid/Arimidex etc.., so I was shocked when I heard the suggestion of prolonged use.

Unfortunately, I'm not the one using this filthy stuff. My wife does trust me, but is understandably terrified by her ordeal.

Having read the stuff today, she's going to take a few weeks off to see if her symptoms improve.

3 likes
Reply

I was put on Letrozole last October and like your wife very small tumour and 15 sessions of radiotherapy. I was very positive throughout treatment but felt I was going downhill. I'd asked on here aboutcLetrozomecand got two replays-ok to takecitcehen on Thyroid meds and the other not alright to take it!!! Both had references so ehstvto do.

I'm actually taking NDT and it was working we're well butvo could feel I was going down hill. I thought that as I was discharged wasxi worried no one was there for me or was I missing the radiotheraplyvroutine and the chatting whilst I was waiting. I kept googling the medication which just firmed up I should be taking it. I'd been told I would get menopausal symptoms back and I did but I also went forcauricular acupuncture therapy so I had four sessions and at the last session I could feel the improvement. So I went into the draw for extra treatment and did another 4 sessions over eight weeks and improved a lot and they gave me names of other people where I could go at prices between £10 and £40 so I was going to go to the. Healer one, not. Ecause it was cheaper but because the lady was coming to the centre to help there so I New she must be good. Not got round to it as on crutches at the moment but to be honest very little problem there.

But I still wasn't happy with the medication so went to see the pharmacist at the cancer hospital. She went to check for me but could find not references but was surprised I understood about T3-I wish she could treat me! So we had a long chat!

Then one day I checked the info on the Thyroid Uk site who run this forum. It wasfir something else but what caught my eye was that Tamoxifen causes lower absorption rate!!! I was taking Letrozole, for the same thing and so took this info to the pharmacist who was very interested and was going to contact Thyroid UK for references. I don't know if she has but sadly she has moved away from my area.

I had also started increasing my meds on odd days when I had to be more alert! I was meeting someone from NZ whose ancestry was from where I live so had been doing research for her and as she wasxonly here two days I had to plan to get everything fitted in so I had graveyard searches to do etc so found I needed extrato even function. I also realised I was 6 weeks from an eno visit so I made the decision to increase daily and so get bloods done for the increase. Bloods where gone and so I was satisfied that I had done the right thing and that oestrogen blockers do decrease Thyroid medication absorption. Letrozole though is for post menopausal woman but I presume Tamoxifen isn't but the Thyroid Uk comment specifically mentioned that so I would get your wife to get her bloods done and put them on here and I'm sure many will comment. If she wants to contact me my private message then happy to help.

1 like
Reply

Thank you Silverfox

It's all in hand now.

1 like
Reply

Hi knackersyard

So pleased your wife is doing well, on the whole. I am five-yrs post lumpectomy and radiotherapy. Initially, I was on Tamoxifen then, due to the many side effects, was changed to Anastrozole but side effects (mostly pain in joints/muscles) was affecting me too much.

When I went back for my 3rd Annual check and saw the Specialist Nurse, we discussed these meds and I asked what my 'risk factor' was re taking these drugs. It was 2% so I decided it really wasn't worth these issues and, with the blessing of the nurse, stopped taking them. I've been feeling much better since but the improvement was slow, I have to admit.

I think it's definitely worth looking into but also checking on your wife's risk factor too, to be able to make a better informed choice :)

JMN

1 like
Reply

Thank you JMN

That's really helpful information.

Glad you hear you're doing well too!

1 like
Reply

You may also like...